Alert archive / Illinois / River Flood Warnings in 2008
River Flood Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Apr 10, 2008, 9:48 AM CDT for Whiteside County, Illinois. It took effect at Apr 11, 2008, 5:20 PM CDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2008, 9:48 AM CDT (14:48 UTC)
- In effect from
- Apr 11, 2008, 5:20 PM CDT
- Expired
- Apr 17, 2008, 8:36 PM CDT
- In force
- 6 days
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Major
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Como (CMOI2). The gauge peaked at 10.54 ft at Apr 13, 2008, 10:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12.5 ft
- Moderate stage
- 15.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05443500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 10, 4:20 AM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 10, 4:20 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CST THU APR 10 2008
.SYNOPSIS...
A EQUALLY POWERFUL AND COMPLICATED STORM SYSTEM IS RAPIDLY
DEVELOPING EARLY TODAY OVER OKLAHOMA...AS AN EXTREMELY STRONG UPPER
LOW WITH LOTS OF JET STREAM ENERGY SUPPORT EXITS THE ROCKIES AND IS
SPREADING TOWARD THE UPPER MIDWEST. IN ADVANCE OF THIS UPPER AND
SURFACE LOW...MOISTURE IS STREAMING NORTHWARD...AND PRESSURES ARE
FALLING LIKE A ROCK. WIDESPREAD SHOWERS HAVE DEVELOPED OVER IOWA AND
ILLINOIS WELL NORTH OF THE SURFACE WARM FRONT...WHICH IS STILL IN
ARKANSAS THIS MORNING. THIS LOW PRESSURE SYSTEM WILL DOMINATE THE
WEATHER FORECAST THROUGH AT LEAST SUNDAY.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY WILL BE VERY WINDY AND VERY WET...AND RATHER COLD BY MOST
DESCRIPTIONS. THOUGH OUR FORECAST HIGHS REMAIN MILD IN THE 50S AND
60S...THEY WILL OCCUR DURING THE EVENING HOURS...AS MOST OF THE DAY
WILL BE STUCK IN THE 40S. SHOWERS WILL BE WIDESPREAD OVER THE CWA
AT DAWN...AND 100 PERCENT COVERAGE POPS ARE FORECAST TODAY. RAINFALL
OF 0.10 TO 0.35 FROM CENTRAL TO SOUTH WILL LIKELY HAVE ALREADY
OCCURRED THOUGH DAWN.
TODAYS CHALLENGES ARE THREE-FOLD. ONE...HEAVY RAINFALL IS VERY
LIKELY...AND MODELS ARE VERY CONSISTENT IN BRINGING STRONG SYNOPTIC
FORCING OVER THE CWA DURING THE ENTIRE DAY...WITH GOOD TO EXCELLENT
MOISTURE AVAILABLE. THUS WE WILL CONTINUE FOR USE HPC QPF FORECASTS
OF 0.75 TO 1.80 INCHES FROM WEST TO EAST TODAY. IN
GENERAL...INCLUDING THE ONGOING RAIN EARLY THIS MORNING...AND
RAINFALL TONIGHT...THE CWA SHOULD SEE WIDESPREAD 1 TO 2 INCH
AMOUNTS...WITH LOCALIZED +2 IN THE EAST 1/2...OR ALONG AND EAST OF
THE MISSISSIPPI RIVER. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
UNTIL EARLY FRIDAY MORNING FOR ALL BUT THE NORTHWESTERN TIER OF
COUNTIES IN IOWA.
TWO...WINDS WILL BE VERY CLOSE TO ADVISORY LEVELS TODAY...AS AN
INTENSE PRESSURE GRADIENT SETS UP...WITH VERY STRONG 40 TO 50 KT
WINDS JUST ALOFT. WE SHOULD SEE EAST WINDS SUSTAINED BETWEEN 20 AND
30 MPH THROUGH MUCH OF THE DAY...ESPECIALLY NORTH. SOME GUST TO 40
MPH ARE QUITE POSSIBLE. THESE WINDS MAY BE CONSERVATIVE...AND IF
THEY GO HIGHER...WE WILL NEED TO ISSUE A WIND ADVISORY FOR TODAY.
THREE...SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...AS A DRY SLOT SPREADS INTO THE AREA. THIS WILL SHUT DOWN
THE WIDESPREAD HEAVY RAIN THREAT...BUT WITH STRONG LIFT AND A
SURFACE WARM FRONT WORKING NORTH ACROSS THE CWA...WE MAY SEE
ELEVATED SUPERCELL STORMS GIVEN THE AMPLY SHEAR AND INSTABILITY
AVAILABLE JUST TO THE SOUTH. THESE ELEVATED STORMS COULD BE LARGE
HAIL PRODUCERS...AND POSSIBLE WIND PRODUCERS. A TORNADO COULD FORM
ALONG THE SURFACE WARM FRONT IN THE FAR SOUTH...IF TEMPERATURES CAN
WARM UP MORE THAN FORECAST...HOWEVER THIS THREAT APPEARS LIMITED AT
THIS TIME.
TONIGHT...THE DRY SLOT SHOULD EVENTUALLY SCOUR OUT THE SCATTERED
SHOWERS AND STORMS...BUT GIVEN THE LOWS POSITION CLOSE AT HAND AND
ITS NON LINEAR PROCESSES EXPECTED...WE WILL MAINTAIN POPS FOR
SCATTERED CONVECTION AFTER MIDNIGHT FOR NOW.
..ERVIN..
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
FORECAST MODELS COMING INTO CONSENSUS WITH EVOLUTION AND PLACEMENT
OF SYNOPTIC FEATURES. STRONG SURFACE AND UPPER LEVEL LOWS ARE SHOWN
TO LIFT NORTH INTO IA FRI. FORECAST CLOSELY FOLLOWS SHORT TERM
BLEND...CLOSE TO SREF...WITH AROUND 989 MB SURFACE LOW OCCLUDING
OVER CENTRAL IA FRIDAY MORNING UNDER THE DEEP UPPER LOW WITH COLD
FRONT/DRY LINE LIKELY EAST OF CWA. KEPT LIKELY CHANCES FOR SHOWERS
ACROSS THE NORTH...CLOSEST TO THE TRACK OF THE MAIN SURFACE LOW THAT
FILLS DURING THE DAY AS NEW LOW FORMS OVER GREAT LAKES. SHOWERS WILL
LIKELY CONFINED TO THE NORTH IN THE MORNING...WHERE KEPT LIKELY
POPS...THEN BECOME MORE NUMEROUS IN THE AFTERNOON OVER ENTIRE AREA
AS UPPER LOW AND COLD POOL LIFTS E-NE ACROSS THE REGION. WITH H8
COLD ADVECTION WRAPPING AROUND THE LOW INTO THE AREA DURING THE
DAY...FORECAST LOW TO MID LEVEL LAPSE RATES WERE NOT SUPPORTIVE OF
MORE THAN AN ISOLATED RUMBLE OF THUNDER AND HAVE REMOVED MENTION OF
THUNDERSTORMS. FOR NOW...KEPT SHOWERS IN FORM OF RAIN...BUT WOULD
NOT BE SURPRISED TO SEE SNOW MIX IN THE WEST BY LATE AFTERNOON.
AFTER RELATIVELY WARM START IN THE 40S AND 50S...READINGS WILL BE
STEADY TO SLOWLY FALLING DURING THE DAY WITH BRISK W-SW WINDS.
FRI NIGHT...ENTIRE AREA WILL BE IN DEEP CYCLONIC FLOW WITH VORT LOBE
ROTATING AROUND UPPER LOW OVER WI. WILL CONTINUE PRECIP CHANCES WITH
FORECAST SOUNDINGS FAVORABLE FOR MAINLY SNOW...WITH RAIN/SNOW MIX
EARLY IN THE SOUTH. KEPT POTENTIAL FOR LIGHT ACCUMULATIONS...LESS
THAN 1 INCH...BUT THIS LOOKS MORE LIKELY LATE WITH ARRIVAL OF DEEPER
MOISTURE IN DENDRITIC LAYER ACROSS NW HALF.
SAT STILL LOOKS BLUSTERY AND MORE LIKE EARLY MARCH. SURFACE
TEMPERATURES WILL NOT RISE MUCH WITH H8 TEMPERATURES PROGGED ONLY IN
-6 TO -8 DEG C RANGE AND CONTINUED SNOW SHOWERS IN LINGERING
CYCLONIC FLOW. KEPT HIGHS IN UPPER 30S TO LOWER 40S.
BEYOND...MODERATING TEMPERATURE TREND WILL BE SLOW INTO EARLY NEXT
WEEK UNDER HIGH AMPLITUDE UPPER PATTERN...WITH TROUGH OVER EASTERN
CONUS AND RIDGE OVER ROCKIES SLOWLY PUSHING EAST. AT SURFACE...HIGH
PRESSURE BUILDS INTO AREA MONDAY. KEPT HIGHS IN 40S SUNDAY AND 50S
MONDAY WITH OVERNIGHT LOWS IN UPPER 20S TO LOWER 30S. THESE NUMBERS
MAY NEED TO BE FURTHER LOWERED...DEPENDING ON AMOUNTS AND COVERAGE
OF FRESH SNOW THE CURRENT SYSTEM PRODUCES UPSTREAM. NO CHANGES MADE
TO TUESDAY AND WEDNESDAY.
..SHEETS..
&&
.AVIATION...
IFR TO LIFR STRATUS AND VISIBILITIES UNDER 3 MILES CAN BE EXPECTED
THROUGH THE DAY TODAY...ALONG WITH VERY STRONG EAST WINDS SUSTAINED
UP TO 25 KTS...AND GUSTS UP TO 33 KTS. RAIN WILL BE FOUND AT ALL
SITES THROUGH THE DAY...WITH ISOLATED THUNDERSTORMS POSSIBLE FROM
MID MORNING THROUGH TONIGHT. AS A WARM FRONT LIFTS NORTH LATE THIS
AFTERNOON AND THIS EVENING...THE LOW STRATUS AND LIFR TO IFR CIGS
WILL LIFT TO SCATTERED OR BROKEN MVFR CLOUDS. ..ERVIN..
&&
.HYDROLOGY...
HEAVY RAINFALL WILL RESULT IN WORSENING FLOODING...OR NEW FLOODING
ON MANY AREA RIVERS. RIVER BASINS MOST AT RISK WILL BE THE
PECATONICA... ROCK...GREEN...LA MOINE...AND MISSISSIPPI RIVERS SOUTH
OF LD 15.
NO NEW FLOOD WARNING HAVE BEEN ISSUED EARLY TODAY. IF THE FORECAST
QPF VERIFIES...MAJOR FLOODING IS LIKELY ON SOME RIVERS. ..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CEDAR-CLINTON-DES
MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.
&&
ERVIN/SHEETS/ERVIN/ERVINHazardous weather outlook, Apr 10, 4:00 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT THU APR 10 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT. HEAVY RAIN IS LIKELY TODAY...WITH WIDESPREAD 1 TO 2 INCH TOTALS THROUGH TONIGHT. THUNDERSTORMS WILL BE EMBEDDED WITHIN THE RAIN AT TIMES TODAY...BUT ARE NOT EXPECTED TO BE STRONG. HOWEVER...THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM AND MIDNIGHT TONIGHT AS A WARM FRONT MOVES NORTHWARD. ELEVATED SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT EXPECTED TO BE LARGE HAIL. A SMALLER THREAT FOR DAMAGING WIND...AND POSSIBLY A TORNADO WILL BE FOUND ALONG AND SOUTH OF THE WARM FRONT. THIS FRONT SHOULD BE FOUND NEAR HIGHWAY 34 IN IOWA AND ILLINOIS EARLY THIS EVENING. IN ADDITION TODAY...EAST WINDS OF 20 TO 30 MPH WILL OCCASIONALLY GUST TO AROUND 40 MPH. THESE STRONG WINDS MAY CAUSE DIFFICULTY WITH DRIVING...ESPECIALLY ON WET ROADS. IF WINDS BECOME STRONGER THAN FORECAST...A WIND ADVISORY MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COLDER AIR WILL SPILL INTO THE AREA FRIDAY NIGHT INTO SATURDAY WITH PRECIPITATION CHANGING FROM RAIN SHOWERS TO SNOW SHOWERS. THERE IS THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS...ESPECIALLY NORTHWEST OF A LINE FROM IOWA CITY TO DUBUQUE LATE FRIDAY NIGHT AND SATURDAY MORNING. MANY AREA RIVERS ARE FORECAST TO RISE OVER THE WEEKEND INTO NEXT WEEK DUE TO RECENT HEAVY RAINFALL. MINOR TO MODERATE FLOODING IS EXPECTED ON SEVERAL RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS. PLEASE SEE THE LATEST FLOOD STATEMENT PRODUCT FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. RAINFALL REPORTS OVER 1 INCH WOULD BE APPRECIATED. ERVIN/SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:33 AM CDT | River Flood Warning | DVN | Des Moines | 43 days |
| Apr 10, 11:33 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 43 days |
| Apr 10, 12:07 PM CDT | Wind Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 3 hr |
| Apr 10, 6:05 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Jefferson, Lee, Louisa, Van Buren and 1 more | 40 min |
| Apr 10, 6:38 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Keokuk, Washington | 37 min |
| Apr 10, 6:47 PM CDT | Tornado Warning | DVN | Des Moines | 30 min |
| Apr 10, 9:55 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 23 hr |
| Apr 10, 10:01 AM CDT | River Flood Warning | DVN | Hancock, McDonough | 60 hr |
| Apr 10, 5:47 PM CDT | Tornado Warning | DVN | Hancock, Henderson, McDonough, Warren | 43 min |
Nearby
River Flood Warnings in Illinois, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.